Posted by Leigh Hewer on Jun 04, 2019
Bev Rundell introduced Holly Vanjoff and Jennifer Glen from Interior Health Overdose Prevention to speak about the overdose crises in BC and their rolls in prevention and education. The goal is to reduce overdose fatalities by providing awareness and training to the public, both those who use drugs and people who can help victims when they are in crisis. This is achieved through group presentations, one on one with drug users on the streets, concerts and anywhere there is potential drug use. Illicit drug fatalities have increased significantly since 2015 and are in direct correlation with the use of fentanyl in the production of illicit drugs. This has led to the overdose crisis not just with street drug users but recreational user as well. Prior to 2015 fatalities from drugs were relatively consistent.
There is no part of our population that is unaffected by this crisis and Naloxone is effective in the reduction in deaths when administered. Naloxone can restore breathing within 2 to 5 minutes. When someone takes an opioid, it affects certain receptors in your brain. Naloxone works by kicking opioids off the receptors in your brain and binding to those receptors instead. This reverses or blocks the effects of opioids on your body. Naloxone only works if you have opioids in your system, such as:
  • fentanyl
  • heroin
  • morphine
  • codeine
While naloxone is only active in the body for 20 to 90 minutes, the effects of most opioids last longer. This means that the effects of naloxone are likely to wear off before the opioids are gone from the body, which causes breathing to stop again. Naloxone may need to be used again, depending on the amount or type of opioid taken. Naloxone is safe for all ages. It only works if you have opioids in your system. You cannot use naloxone improperly and does not create dependence. It is safe to keep a naloxone kit on hand.
 
Naloxone kits were made available and a review of how to use the kits was provided. In addition members were given hands on training on how to administer Naloxone including loading the syringe and injecting in the thigh or shoulder. Kits are provided free to the public in BC.  Anyone can administer Naloxone, you are not required to be licensed and are protected under the Good Samaritan Drug Overdose Act.
For more information visit: www.stopoverdose.gov.bc.ca ,  www.towardtheheart.com/naloxone